Prevent Drug Interactions With Paxlovid

Pharmacy Times, August 2022, Volume 88, Issue 8

Resources for health care professionals include FDA’s patient eligibility screening checklist tool for prescribers.

In the safety briefs below, we look at drug interactions with the combination of nirmatrelvir and ritonavir (Paxlovid) and wrong route errors with topical drugs.

A physician prescribed Paxlovid for a patient aged 34 years with flulike symptoms who tested positive for COVID- 19. On day 3 of treatment, the patient visited the prescribing physician and presented with fatigue and bradycardia, with a heart rate below 40 beats per minute. The physician referred the patient to the emergency department (ED) for further evaluation, where it was discovered that the patient had been taking ivabradine for premature ventricular contractions. Ivabradine is metabolized by the CYP3A4 enzyme, and the ritonavir component of Paxlovid is a strong cytochrome P450 (CYP) 3A4 inhibitor. Thus, concomitant use of ivabradine and Paxlovid is contraindicated because of the risk of ivabradine accumulation and toxicity, which could lead to bradycardia, heart failure, and hypotension. Increased plasma concentrations of ivabradine may also exacerbate bradycardia and conduction disturbances. Fortunately, the patient was monitored in the ED for 24 hours, recovered, and was discharged.

The practitioner who reported this event to the Institute for Safe Medication Practices (ISMP) mentioned that the prescriber was not familiar with the patient’s medical history. Paxlovid should not be prescribed without reviewing the patient’s medication list for potential drug interactions. Pharmacists and prescribers should test their computer systems to ensure they provide alerts for this and other drug interactions. The FDA’s Paxlovid Patient Eligibility Screening Checklist Tool for Prescribers (fda.gov/ media/158165/download) can be used for screening but does not list ivabradine as a drug with potentially significant interactions.

Educate patients, pharmacy staff members, and prescribers about the potential for Paxlovid drug interactions. In addition to the FDA’s tool, other resources that practitioners can use to learn about Paxlovid drug interactions include the following:

  • COVID-19 Drug Interactions (www.covid19-druginteractions.org/checker) from the University of Liverpool in England
  • Drug-Drug Interactions Between Ritonavir-Boosted Nirmatrelvir (Paxlovid) and Concomitant Medications (www.covid19treatmentguidelines.nih.gov/therapies/antiviral-therapy/ritonavir-boosted-nirmatrelvir--paxlovid-/paxlovid-drug-drug-interactions/) from the National Institutes of Health
  • Management of Drug Interactions with Nirmatrelvir/Ritonavir (Paxlovid): Resource for Clinicians (www.idsociety.org/practice-guideline/covid-19-guideline-treatment-and-management/management-of-drug-interactions-with-nirmatrel- virritonavir-paxlovid/), from the Infectious Diseases Society of America

Topical Gel Dispensed in an ENFit Syringe Given Via G-Tube

A chronic pain service provider prescribed a topical gel containing amitriptyline 1% and ketamine 1% for an inpatient with a gastrostomy tube (G-tube). The pharmacy-compounded gel (1 mL) was packaged in ENFit syringes, which were labeled with the ingredients and topical route of administration. While administering several oral liquid medications packaged in ENFit syringes via the patient’s G-tube, a nurse accidentally administered the topical gel that way, too. The topical gel was scheduled for application at the same time as the enteral liquid medications. Fortunately, there were no systemic effects from the drug and the patient was not harmed.

Although it may not be considered “unit dose,” it would be safer to package compounded topicals in available tubes or jars. Yet, packaging topical products in oral syringes appears to be a widespread practice at many compounding pharmacies, facilities, and outsourcers. After conversion to ENFit, oral syringes may no longer be available, because ENFit syringes can be used in place of oral syringes. Such was the case at the facility that reported this error.

The facility is exploring unit dose blister packs that are typically used for repackaged solid oral dosage forms for packaging and dispensing of low-volume topical ointments and gels.

Still, whenever a substance meant for one route is placed in packaging meant for another, the chance of administering the medication by the wrong route is increased. For example, the ISMP previously reported errors related to accidental injection of topical thrombin that was placed in a parenteral syringe.1

Topical medications should never be placed in a parenteral syringe because the consequences of administering a topical medication by a parenteral route could be devastating.

The primary strategy for preventing this type of error is to package a topical medication in a container that practitioners would expect, such as jars or tubes.

But if a facility must use an ENFit or oral syringe to package a topical product, affix a prominent auxiliary label stating “For External Use Only” over the syringe cap, as well as on the immediate container, to cover any incorrect route-specific instructions.

Note that some syringes state “For Enteral Use” or “For Oral Use,” which would communicate the wrong route.

Pharmacies should track patients who have feeding tubes, which will soon all be ENFit.

When possible, avoid scheduling topical medications packaged in an oral or ENFit syringe at the same time enteral or oral drugs
are administered.

About The Author

Michael J. Gaunt, PharmD, is a senior director of error reporting programs at the Institute for Safe Medication Practices in Horsham, Pennsylvania.

Reference

Accidental injection of topical thrombin continues. Institute for Safe Medication Practices. January 12, 2017. Accessed June 11, 2022. https://www.ismp.org/resources/accidental-injection-topical-thrombin-continues